Barrett's Oesophagus
 Barrett's Support Forum :Barrett's Support Forum :Barrett's Oesophagus
Message Icon Topic: Nausea question. Post Reply Post New Topic
Author Message
sydh
Newbie Plus
Newbie Plus


Joined: 17 Feb 2015
Online Status: Offline
Posts: 5
Quote sydh Replybullet Topic: Nausea question.
    Posted: 24 Dec 2016 at 12:19am
I was diagnosed with Barretts in January 2015, almost 2 years ago for which I take 20mg PPI daily. I believe it was around that time that I started feeling nauseous, usually around late afternoon but only once a week on average. It is best described as that sicky feeling you can get from reading a book in a car, a type of motion sickness. Over the 2 years, this has steadily increased to 5 or 6 days a week, and it can now last 1 or 2 hours, or all day. Around June 2015 I returned to my GP who arranged CT and MRI scans of head and ears, and abdomen as Dr Patel thought it unlikely to be caused by the Barretts. Needless to say, that was all done because at that time I had BUPA cover. All tests were clear and the GP not knowing what to do next, suggested anxiety could be the cause. That was mid 2016. His words were that I had lost confidence in my body. I was sceptical as I am lucky to have no financial, relationship or any other type of worries. He suggested contacting iTalk for a course of modules directed at those with anxiety and depression problems, but following a referral and assessment by iTalk, they agree with me that it is extremely unlikely that the nausea is caused by any psychological issue.
Sorry for the lengthy history, but this now brings me back to the question. Has anyone experienced this problem as a consequence of Barretts? Another GP recently suggested changing from Omeprazole to Lanzaprazole, and taking a 2nd 20mg capsule when feeling sick, but so far this appears to have no effect. I'm not sure where I go next with this problem as it is really affecting my quality of life. Hence my question to try and find out if this could be caused by the Barretts. If not, then I will continue to explore other options, which may be more difficult now as I have since retired and no longer have the benefit of BUPA cover.
I almost mentioned this at the last BW AGM at Soton General, which I always attend, but thought it best to ask the forum first.
IP IP Logged
chrisrob
Senior Member
Senior Member


Joined: 01 May 2007
Online Status: Offline
Posts: 2569
Quote chrisrob Replybullet Posted: 24 Dec 2016 at 9:01am
Your symptoms won't be as a consequence of the Barrett's but could be from the reflux that caused it.

Peripheral vertigo (dizziness) is one of the possible symptoms of aspirated extra-oesophageal reflux.

Reflux and nausea are both regurgitation so are commonly linked. Have you tried an anti-emetic? Domperidone (Motillium) is frequently prescribed for reflux sufferers.
IP IP Logged
sydh
Newbie Plus
Newbie Plus


Joined: 17 Feb 2015
Online Status: Offline
Posts: 5
Quote sydh Replybullet Posted: 24 Dec 2016 at 11:13am
Thanks for that Chris. Interesting article on the peripheral vertigo. I was getting dizziness but this eventually vanished leaving just the nausea symptom. Domperidone was one of several anti-nausea drugs the GP tried but it was ineffective, as were the other drugs which were Cinnarizine, Cyclizine and Ondansetron.
The PPIs have reduced reflux to zero, at least I don't feel anything, but strangely whenever I have the nausea I also have a stale taste in the mouth and occasionally stomach discomfort which leads me to suspect this is the cause of the nausea. I have doubled the PPI dose to see if that makes any difference, even though no reflux is apparent. Second day today of 40mg and still feeling nauseous right now but I will stay with it for a few days to see if there is any improvement.
IP IP Logged
chrisrob
Senior Member
Senior Member


Joined: 01 May 2007
Online Status: Offline
Posts: 2569
Quote chrisrob Replybullet Posted: 24 Dec 2016 at 11:24am
PPIs are good at reducing acid but not for reducing reflux (just make it less corrosive).
Reflux needs to be controlled by lifestyle or surgery.
IP IP Logged
jcombs99
Senior Member
Senior Member


Joined: 23 Mar 2008
Online Status: Offline
Posts: 1969
Quote jcombs99 Replybullet Posted: 24 Dec 2016 at 1:41pm
Sydh
    PPI's are not the best 4 U so if 20mg works do that .We don't know how much U eat nor ur other pills .I just came off liver cleaning thing .I was nauseous so I played with the Timing,Vit pills not the PPI dose .I'm taking the PPI in the morning and 1/2 dose of Vit pills plus the PPI WITH Dinner . Normal just like I was BEFORE doing the Liver thing .
ANY PILLS CAN MAKE U SICK AND GIVE U HEARTBURN .

CHEERs
    
IP IP Logged
Pyrrhonist
Senior Member
Senior Member


Joined: 12 Mar 2013
Online Status: Offline
Posts: 223
Quote Pyrrhonist Replybullet Posted: 24 Dec 2016 at 2:04pm
There is a school of thought that, since PPIs reduce the volume of liquid in the stomache, they do actually help with reflux.

I find the theory unconvincing!

Richard Torrens. - See my www site for my own experiences with Barrett's and reflux etc.
IP IP Logged
chrisrob
Senior Member
Senior Member


Joined: 01 May 2007
Online Status: Offline
Posts: 2569
Quote chrisrob Replybullet Posted: 24 Dec 2016 at 2:19pm
I agree.
Acid and Reflux are two separate components that are so commonly expressed together, too many think of "acid reflux" as being just one entity.
Controlling acidity is a chemical action. Controlling reflux a mechanical one.
PPIs control acid, not reflux.
There was some recent research that actually said just that. (As if it's ground-breaking news!) But too many doctors appear to still think that PPIs will stop reflux.
IP IP Logged
jcombs99
Senior Member
Senior Member


Joined: 23 Mar 2008
Online Status: Offline
Posts: 1969
Quote jcombs99 Replybullet Posted: 24 Dec 2016 at 2:58pm
   I know one thing for sure mine Diet, PPI's work by review as in my EGD .There's going to be a whole lot of more Heartburn coming as in 5 year EGD's LESS equipment being in the whole NHS . Because the pound is worth less and the Dollar is higher . It may be CHEAPER to do less cancer treatments and more EGD's but I'm sure their data doesn't show that .

Edited by jcombs99 - 24 Dec 2016 at 2:59pm
IP IP Logged
Post Reply Post New Topic
Printable version Printable version

Forum Jump
You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot delete your posts in this forum
You cannot edit your posts in this forum
You cannot create polls in this forum
You cannot vote in polls in this forum